[Skip to Navigation]
Article
July 1965

Phenylazopyridine Hydrochloride Poisoning: Report of Case and Review of Literature

Author Affiliations

OAKLAND, CALIF
United States Naval Hospital, Resident in Pediatrics (Lt Cdr Wander) and Chief of Pediatrics (Cdr Pascoe).

Am J Dis Child. 1965;110(1):105-107. doi:10.1001/archpedi.1965.02090030111020
Abstract

PREVIOUS reports of phenylazopyridine Pyridium poisoning have emphasized the occurrence of methemoglobinemia. A hemolytic anemia has been reported,1 but the additional findings of hepatotoxicity and nephrotoxicity, observed in the experimental animal, have not been previously reported in man. The occurrence of these features prompted the publication of this case report.

Report of a Case  A 15-months-old white female ingested about 80-100 mg phenylazopyridine tablets. Two hours later she was lavaged with copious amounts of isotonic saline solution and sent home. The parent was instructed to return her if she "turned blue." She became cyanotic and was brought back to the hospital. Five hours after the ingestion she was admitted to the Pediatric Service of the Oakland Naval Hospital.On admission the child appeared acutely ill and was moderately lethargic. There was generalized cyanosis and a greenish-yellow tinge of the skin and mucous membranes. The pulse rate was 140 and

Add or change institution
×